Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
|jillber - Mon Mar 03, 2003 12:57 pm|
I am on the drug Topamax partly for depression, but also for seizures. I also take Dilantin. I have lost a considerable amount of weight since starting the Topamax. Does the drug actually cause the weight loss, or is it just decreased appetite? My neurologist recently increased me from 3 pills a day to 4 pills a day. I wondered if this was going to cause me to loose more weight or if I will pretty much stay the same, because I really don't want to loose more. Thank you. :wink:
|Dr. Yasser Mokhtar - Tue Mar 04, 2003 12:40 pm|
Thank you very much for using our website.
Topiramate or tomapax is one of the new antiepileptic medications that have been used for treatment of resistant cases of seizures or epilepsy.
It is being used for other indiactions as well such as migraine headaches, some cases of pain related to nerves, bipolar disorder and eating disorders.
The fda has approved it only for seizures in adults and children after the age of 2 years. All other use is off-label.
One of its side effects is weight loss by causing appetite depression. Other alleged mechanism for weight loss was a diuretic effect (causes losing water like water pills).
In the clinical trials that were conducted on this drug it was found that weight loss was dose related meaning that if the dose is increased, your chances of losing more weight increase. The dose at which they found that more weight loss occurs was 600-1000 mg per day. The weight loss average that was found in most patients was about 7% of the total body weight before starting the medication.
In your case, i think that it depends on how much weight you lost and the dose that you are taking (you said your doctor increased your dose from 3 to 4 pills), how many mg are you taking a day in total? Your dose getting higher does not necessarily mean that you are going to lose more weight but just that you might lose more weight.
Other side effects:
1. Neurological: dizziness, difficulty concentration and some speech and coordination problems.
2. Kidney stones.
Once more, thank you very much for using our website https://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.
|Anonymous - Tue Jun 03, 2003 11:03 am|
i have been on topamax for 6 weeks to stop the weight i gained from effexor xr. i`m up to 100 mg a day. hardly any side effects and no weight loss. how long does it take to work? Or do i need a higher dose? I went into manic stage and its still mild even on topamax. Please let me know what you think. thank you
|Mandy - Sat Jun 14, 2003 9:24 am|
I was put onto Topamax as a replacement for Lithium, as the Lithium caused me to gain quite a bit of weight. I am on 50mg Topamax and that seems to be very little, will this still have the side effect of weight loss? I was on 500mg Lithium, what would the equivalent dose be of Topamax? Is 50mg a very low dosage, and if so what could the reason be for starting me off on this dosage?
The weight issue is a real problem for me, I desparately want to take off what I gained on the Lithium.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.